Hail, Stephenson
- When
- August 30, 6:32 PM CST to 6:34 PM CST
- Where
- Stephenson County, 0.86 mi NW of Freeport
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 42.290, -89.630
The public reported hail the size of quarters in Freeport.
A cold front dropping southeast into northeast Iowa and northwest Illinois during the early evening hours of August 30, 2013 triggered several severe thunderstorms. The front was encountering a very warm and unstable airmass that had existed for several days.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A cold front dropping southeast into northeast Iowa and northwest Illinois during the early evening hours of August 30, 2013 triggered several severe thunderstorms. The front was encountering a very warm and unstable airmass that had existed for several days. Severe thunderstorms produced hail the size of quarters to half dollars in Freeport in Stephenson county. The hail lasted several minutes but no damage was reported. Also, a trained spotter estimated wind gusts to 59 mph that knocked 1 to 2 inch diameter limbs off of trees in Unionville in Whiteside county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Aug 30, 5:44 PM CST, 48 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
644 PM CDT FRI AUG 30 2013
.UPDATE...
ISSUED AT 636 PM CDT FRI AUG 30 2013
CONVECTION IS SHOWING GROWING SIGNS OF CAPPING IN EASTERN IOWA...WHILE
THE AIRMASS OVER ILLINOIS CONTINUES TO SUPPORT CONVECTION...MAINLY
EAST OF THE CWA BORDER. THIS SHOULD ALLOW FOR STORMS NORTH OF
MONTICELLO IOWA TO DIE SLOWLY IN THE NEXT HOUR OR TWO...WITH THE
VAST MAJORITY OF THE CWA REMAINING DRY. POPS HAVE BEEN TIED TO THE
FRONTAL BOUNDARY IN AN HOURLY BASIS. THEY REMAIN LOW...BUT WILL BE
WATCHED TO SEE IF ANY NEW DEVELOPMENT CAN OCCUR LATE EVENING WHEN
A WEAK VORT AFFECTS THE REGION. BY THEN...THE FRONT WILL BE SOUTH
OF INTERSTATE 80...AND SURFACE CAP SHOULD BE CAPPED OFF THROUGH
NOCTURNAL INVERSION PROCESSES. THE HEAT ADVISORY CONDITIONS MAY
LINGER THROUGH 9 PM...BUT WILL LEAVE THE CANCELLATION AT 7 PM...AS
TO NOT CONFUSE THE ISSUE OF THIS EVENING BEING THE END OF THE HEAT
LOCALLY.
&&
.SYNOPSIS...
ISSUED AT 135 PM CDT FRI AUG 30 2013
LATEST SFC ANALYSIS SHOWS THE COLD FRONT JUST NORTH OF THE CWFA
ACROSS NE IA INTO SOUTHERN WI. THUNDERSTORMS HAVE DEVELOPED ACROSS
SOUTHERN WI...WITH ONE CELL PROMPTING A SEVERE THUNDERSTORM WARNING
NW OF MKE. HOT...HUMID AND SUNNY SKIES CURRENTLY PREVAIL OVER THE
DVN CWA...WITH TEMPERATURES MAINLY IN THE MIDDLE AND UPPER 90S...AND
HEAT INDICES IN THE 100-108 RANGE.
&&
.SHORT TERM...(THIS EVENING THROUGH SATURDAY)
ISSUED AT 135 PM CDT FRI AUG 30 2013
FOCUS WAS ON CONVECTION/SEVERE CHANCES LATE THIS AFTERNOON AND THIS
EVENING. THE SPC HAS ISSUED A SVR TSTORM WATCH FOR PARTS OF NW IL
AND SW WI AND POINTS EASTWARD THROUGH MID EVENING. WILL NEED TO
CLOSELY WATCH POTENTIAL FOR ONGOING STORMS TO ZIPPER DOWN
SOUTHWESTWARD INTO NE IA AND THEN PROPAGATE INTO THE DVN CWA.
LATEST CELLS TO DEVELOP ARE ACROSS NORTHERN GRANT COUNTY WI...JUST N
OF DBQ. CUMULUS FIELD ALONG BOUNDARY EXTENDS WESTWARD TO JUST N OF
ALO AND WESTWARD GENERALLY ALONG AND N OF HIGHWAY 20. MOISTURE AND
INSTABILITY ARE SUFFICIENT GIVEN DEW POINTS IN THE 70S...WITH EVEN
SOME UPPER 70S AT TIMES ACROSS THE NE 2/3 OF THE CWFA. SOME LOWER
MID 60 DEW POINTS HAVE NUDGED NE INTO THE SW CWFA. MLCAPES OF
2500-3500 J/KG ARE OVER NW PART OF CWA AND NORTHWARD ALONG
FRONT...BUT EFFECTIVE SHEAR IS 20-25KTS. ANY SEVERE STORMS WILL BE
CAPABLE OF DAMAGING WINDS AND LARGE HAIL. HEAVY RAINS WILL ALSO BE
LIKELY WITH ANY STORMS...AS PWS ARE ON THE ORDER OF 1.6-1.8 INCHES
ACROSS THE ENTIRE AREA. MAIN ACTIVITY MAY COME WHEN AN UPPER LEVEL
VORT ENTERING NW IA MOVES INTO THE LOCAL AREA THIS EVENING. ALL IN
ALL ONLY HAVE SLIGHT TO LOW CHANCE POPS /20-30/ FOR THIS FRONTAL
PASSAGE.
STORM ACTIVITY SHOULD QUICKLY WANE BY LATE EVENING...AS WINDS
BECOME N-NE BEHIND THE FRONT. A LOW STRATUS DECK MAY DEVELOP LATE
TONIGHT AND DRIFT SOUTHWARD OVER THE AREA OVERNIGHT. LATER SHIFTS
WILL NEED TO MONITOR THIS AS WELL AS THE POTENTIAL FOR THE
DEVELOPMENT OF ANY FOG. FOR NOW ONLY HAVE AVIATION 4SM FOG FOR
TAFS...WHICH MAY BE LOWER IF ANY DECENT RAINS DO OCCUR.
TEMPS TONIGHT AND SAT LOOK TO BE ON TRACK...THUS NOT MUCH CHANGE.
SATURDAY LOOKS TO BE DRY WITH CLEARING SKIES AND HIGHS IN LOW 80S
NE...TO LOW 90S SW.
.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 135 PM CDT
FRI AUG 30 2013
STRONG COLD FRONT TO PASS THROUGH THE AREA ON SUNDAY AND WILL BE
ACCOMPANIED BY CHANCE OF SHOWERS AND STORMS. SUGGESTION FROM
SEVERAL MODELS OF ONE OR MORE CONVECTIVE COMPLEXES FORMING
AHEAD OF THE FRONT TO OUR W/NW SAT EVE AND PROPAGATING TOWARD
CWA OVRNGT SAT-SUN AM WHILE WEAKENING. HAVE NUDGED UP POPS BUT
STILL IN CHANCE CATEGORY LATE SAT NGT-SUN... AS STILL SOME
CONCERNS ABOUT CONVECTION SPLITTING AND FOCUSING MORE TO OUR
NORTHEAST WITH MAIN DYNAMICS AND ALSO TO OUR WEST/SOUTHWEST WITHIN
AXIS OF BETTER MOISTURE AND INSTABILITY. LOWS MAINLY IN THE 60S
SAT NGT. HIGHS ON SUNDAY WILL BE CHALLENGING WITH CLOUDS AND SOME
PCPN AROUND. SIDED NEAR OR ON COOL SIDE OF GUIDANCE BLEND WITH
MID 80S TO FEW LOWER 90S FAR SOUTH. GUSTY NORTHWEST WINDS POST
FRONTAL BY SUN EVE TO USHER IN REFRESHING AND NOTICEABLY COOLER
AIR AND HAVE NUDGED LOWS DOWN 1-2 DEGS WITH MAINLY MID 50S TO
LOWER 60S.
MON-TUE... GORGEOUS WEATHER FOR THE LABOR DAY HOLIDAY AND THROUGH
TUE WITH CANADIAN SFC HIGH IN CONTROL PROVIDING VERY COMFORTABLE
CONDITIONS WITH BELOW NORMAL TEMPS AND LOW HUMIDITY. HIGHS IN
THE 70S TO AROUND 80F AND LOWS MAINLY IN THE 50S WITH SOME 40S
POSSIBLE ESPECIALLY IN SHELTERED OR FAVORED COOL DRAINAGE SITES
WHERE WINDS COULD DROP OFF TO ALLOW FOR EXCELLENT RADIATIONAL COOLING.
WED-FRI... REBOUND ON TEMPS TO AROUND NORMAL. NEXT FRONT SUGGESTED
SOMETIME LATER WED OR THU. KEPT WITH CONSENSUS MODEL AND POPS
REMAIN BELOW MENTION FOR NOW WITH UNCERTAINTIES ON TIMING... BUT
LIKELY NEED TO BE ADDED IN LATER SHIFTS WHEN TIMING CAN BE PINNED DOWN.
&&
.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 636 PM CDT FRI AUG 30 2013
TONIGHTS AVIATION WILL INITIALLY DEAL WITH AN ISOLATED
THUNDERSTORM THREAT NEAR DBQ...THEN NEAR MLI AND BRL TOWARD 04Z AS
A COLD FRONT MOVES SOUTH THROUGH THE AREA. SINCE IT REMAINS
EXTREMELY ISOLATED...I HAVE REMOVED ALL VCTS AND TEMPO THUNDER
FROM FORECASTS. SHOULD ANY STORM DEVELOP...IT MAY PRODUCE MVFR
VISIBILITIES IN RAIN. OTHERWISE...AN AREA OF MVFR STRATUS IS
POSSIBLE OVERNIGHT AS NORTHEAST WINDS DEVELOP OFF LAKE MICHIGAN
BEHIND THE FRONT. I HAVE RETAINED THIS THREAT FROM EARLIER
TAFS...BUT INTRODUCED IMPROVING CIGS TO VFR BETWEEN 14Z AND 17Z IN
TAFS. VISIBILITIES COULD ALSO DIP TO MVFR DURING THIS STRATUS
PERIOD. AFTER 18Z SATURDAY...VFR WEATHER WILL BE WIDESPREAD.
ERVIN
&&
.CLIMATE...
ISSUED AT 135 PM CDT FRI AUG 30 2013
RECORD HIGHS FOR AUGUST 30...
MOLINE.........98 IN 1953
CEDAR RAPIDS...100 IN 1953
DUBUQUE........94 IN 1941
BURLINGTON.....102 IN 1947
&&
.DVN WATCHES/WARNINGS/ADVISORIES...
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BENTON-BUCHANAN-
CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LEE-LINN-LOUISA-
MUSCATINE-SCOTT-VAN BUREN-WASHINGTON.
IL...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR BUREAU-CARROLL-
HANCOCK-HENDERSON-HENRY IL-JO DAVIESS-MCDONOUGH-MERCER-
PUTNAM-ROCK ISLAND-STEPHENSON-WARREN-WHITESIDE.
MO...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR CLARK-SCOTLAND.
&&
UPDATE...ERVIN
SYNOPSIS...14
SHORT TERM...14
LONG TERM...05
AVIATION...ERVIN
CLIMATE...14HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1141 AM CDT FRI AUG 30 2013 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-311645- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 1141 AM CDT FRI AUG 30 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT A HEAT ADVISORY IS IN EFFECT THROUGH 7 PM FOR THE ENTIRE OUTLOOK AREA. AFTERNOON HEAT INDEX READINGS WILL REACH 100 TO AROUND 105. PLEASE SEE THE OFFICIAL HEAT ADVISORY MESSAGES FOR MORE DETAILS AND PREPAREDNESS INFORMATION. A FRONTAL SYSTEM PUSHING IN FROM THE NORTH WILL BRING A CHANCE FOR THUNDERSTORMS THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY BE SEVERE...PRODUCING DAMAGING WIND GUSTS AND LARGE HAIL. LOCALLY HEAVY DOWNPOURS ARE ALSO POSSIBLE WITH THE STRONGEST STORMS. THE STORM PREDICTION CENTER HAS A SLIGHT RISK FOR SEVERE STORMS ACROSS PARTS OF EAST CENTRAL IOWA AND NORTHWEST ILLINOIS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SATURDAY AND SUNDAY...HOT AND HUMID CONDITIONS WILL CONTINUE SOUTH OF INTERSTATE 80 WHERE AFTERNOON HEAT INDEX READINGS WILL RISE INTO THE LOWER TO MIDDLE 90S. SUNDAY...THERE IS A CHANCE OF THUNDERSTORMS. ANY STORMS IN THE AFTERNOON INTO THE EARLY EVENING HOURS MAY APPROACH SEVERE LEVELS WITH STRONG GUSTY WINDS THE MAIN THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. 14/05/12/NICHOLS
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM HAIL LUXEMBURG 42.60N 91.07W
08/30/2013 M0.25 INCH DUBUQUE IA COUNTY OFFICIAL
THE REPORT WAS RELAYED BY EMERGENCY MANAGER.
&&
DCSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
452 PM CDT FRI AUG 30 2013
IAZ041-042-ILZ001-302245-
DELAWARE-DUBUQUE-JO DAVIESS-
452 PM CDT FRI AUG 30 2013
...SLOW MOVING ISOLATED STORM IN NORTHWEST DUBUQUE COUNTY...
AT 450 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LUXEMBURG...OR 20 MILES WEST OF DUBUQUE...
MOVING SOUTHEAST AT 15 MPH.
PEA SIZE HAIL...HEAVY RAIN...ARE EXPECTED WITH THIS STORM. WHILE THE
AREA NEEDS THIS RAIN...THERE MAY BE SOME PONDING OF WATER ON ROADS
DUE TO THE LOCALLY INTENSE RAINFALL.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWESTERN ILLINOIS.
LAT...LON 4250 9063 4230 9085 4258 9124 4265 9116
4265 9094
TIME...MOT...LOC 2152Z 309DEG 15KT 4259 9106
ERVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
541 PM CDT FRI AUG 30 2013
ILZ001-002-302345-
JO DAVIESS-STEPHENSON-
541 PM CDT FRI AUG 30 2013
...STRONG THUNDERSTORMS DEVELOPING...
AT 537 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR WINSLOW...OR 7 MILES SOUTHWEST OF MONROE...
MOVING SOUTHEAST AT 25 MPH.
* THE THUNDERSTORM WILL BE NEAR...
CEDARVILLE AROUND 555 PM CDT...
DAKOTA...ROCK CITY AND 9 MILES NORTHEAST OF FREEPORT AROUND 605 PM
CDT...
DAVIS AND 7 MILES SOUTHWEST OF LAKE SUMMERSET AROUND 610 PM CDT...
RIDOTT AROUND 615 PM CDT...
8 MILES NORTHEAST OF GERMAN VALLEY AROUND 620 PM CDT...
PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...
ARE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWESTERN ILLINOIS.
LAT...LON 4250 8941 4246 8939 4220 8939 4220 8966
4251 9010
TIME...MOT...LOC 2241Z 310DEG 27KT 4251 8970
ERVINSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 550 PM CDT FRI AUG 30 2013 IAZ041-042-053-054-302345- DELAWARE-DUBUQUE-JACKSON-JONES- 550 PM CDT FRI AUG 30 2013 ...SLOW MOVING STRONG STORMS CONTINUE IN WESTERN DUBUQUE COUNTY... AT 546 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR DYERSVILLE...OR 20 MILES EAST OF MANCHESTER...MOVING SOUTHEAST AT 15 MPH. PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM. WHILE THIS RAIN IS NEEDED...IT MAY PRODUCE PONDING WATER ON ROADS. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY EVENING FOR NORTHWESTERN ILLINOIS. LAT...LON 4228 9061 4210 9088 4245 9124 4257 9106 TIME...MOT...LOC 2249Z 317DEG 13KT 4245 9106 ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
601 PM CDT FRI AUG 30 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM HEAVY RAIN LUXEMBURG 42.60N 91.07W
08/30/2013 M2.25 INCH DUBUQUE IA EMERGENCY MNGR
SINCE 4 PM. NO PROBLEMS REPORTED FROM RAIN.
&&
ERVINSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
720 PM CDT FRI AUG 30 2013
ILZ002-310115-
STEPHENSON-
720 PM CDT FRI AUG 30 2013
...STRONG THUNDERSTORMS CONTINUE IN STEPHENSON COUNTY...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RIDOTT...OR NEAR FREEPORT...MOVING SOUTHEAST
AT 15 MPH.
* THE THUNDERSTORM WILL BE NEAR...
RIDOTT AROUND 725 PM CDT...
GERMAN VALLEY AROUND 740 PM CDT...
PEA SIZE HAIL...WINDS GREATER THAN 35 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY RAIN...ARE EXPECTED WITH THIS STORM.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FRIDAY
EVENING FOR NORTHWEST ILLINOIS.
LAT...LON 4220 8940 4219 8959 4235 8987 4245 8969
4234 8939 4220 8939
TIME...MOT...LOC 0020Z 309DEG 11KT 4228 8953
ERVINThe Quad Cities radar (KDVN), 109 km away, was scanning. The volume nearest the first event began at 00:33 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
The public reported hail the size of quarters in Freeport.
A trained spotter measured dime to nickel size hail in Freeport.
The fire department reported half dollar size hail falling in Freeport.
The public reported pea to quarter size hail in Freeport.
A trained spotter measured dime to quarter size hail in Freeport.
A trained spotter measured half dollar size hail falling in Freeport for about 4 minutes. However, no damage was reported.
A trained spotter estimated wind gusts to 59 mph knocked 1 to 2 inch diameter limbs off of trees in Unionville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2013Every state in 2013This day in weather historyWarnings in Illinois, August 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 469667, 469668, 469669, 469672, 469670, 469671, 469676.